Hail, Dubuque
- When
- April 17, 6:23 PM CST
- Where
- Dubuque County, 1.02 mi W of Holy Cross
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.600, -91.000
A storm system moved across Iowa and brought showers and thunderstorms to the area. Two of the storms produced quarter to nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A storm system moved across Iowa and brought showers and thunderstorms to the area. Two of the storms produced quarter to nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 17, 5:27 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 627 PM CDT Wed Apr 17 2019 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 343 PM CDT Wed Apr 17 2019 Low pressure was over northern Iowa with a warm front extending ESE into far northern Illinois. Trailing from the low is a cold front advancing through western Iowa and accompanied by a broken line of showers and storms. The cold front will push across the area tonight accompanied by shower and storm chances. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 343 PM CDT Wed Apr 17 2019 Chance of showers and storms tonight, as cold front pushes through the region. Sufficient shear and instability for severe weather, but weak ascent in warm sector and gradual waning convergence ahead of front and nightfall likely to keep any severe threat low and isolated, with threat mostly hail. Two areas and timing to watch for isolated severe threat 1) west of the Mississippi River late this afternoon into early evening with pre-frontal band approaching from central Iowa, and 2) far southeast cwa - south/east of Quad Cities mid to late evening as broken line of storms may attempt to develop northward into these areas with assist of glancing blow of stronger ascent from southern stream energy. On Thursday, rain looks to be exiting far east in the morning. By late morning and afternoon cooler air aloft will contribute to enough instability for a low risk of sprinkles or light showers especially north/west. These should dissipate with sunset. Otherwise cooler, and a bit breezy at times. Deep mixing and enough sunshine should get highs into the mid 50s many areas... slightly cooler north and warmer southwest. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 343 PM CDT Wed Apr 17 2019 High pressure will provide dry conditions into the first half of the weekend, with temperatures moderating to around normal. A cold front is then shown to move across the region over the second half of the weekend, with some considerable timing differences with impact to high temperatures Sunday and then subsequent precipitation chances. Consensus is a slower arrival and warmer highs near 70 or lower 70s much of area with rain chances not arriving until Sunday night especially across the southern half of area. Next week the forecast has some chances for precipitation in quite a few periods. However, there is a lot of uncertainty with strength/timing of waves as some indications of pattern transitioning to semi zonal leading to high model spread. Therefore didn't stray far from the blended guidance which has the bouts of precipitation chances and temperatures near normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 623 PM CDT Wed Apr 17 2019 Will time a broken line of storms through most TAF sites this evening with a 1-2 hour window of MVFR CIGS, gusty west winds up to 40 KTS and lowered VSBYs from passing heavy downpours. A chance that some of these storms will produce hail, possibly large up to the size of quarters. The BRL TAF site may have the longest period of showers and thunderstorms in the VCNTY or even moving over the site as a line of showers/storms moves up out of MO and toward/just southeast of that site after 11 PM. Behind a frontal passage brisk soutwest winds this evening will veer to the west and northwest from midnight and into the early Thu morning hours. A lower MVFR deck will also look to sweep in behind the front later tonight into Thu morning. CIGs should improve from late Thu morning and into the afternoon, while northwest winds gust up to 25 KTS. && .HYDROLOGY... Issued at 1100 AM CDT Wed Apr 17 2019 Main hydro concerns continue to focus on the Mississippi River. This morning, levels from Fulton LD13 to Muscatine are near steady to slightly rising due to added flow from the past weekend rain and snow in Minnesota and Wisconsin. This will continue working downstream over the next few days, but will not lead to significant rises. Of concern is what will happen with a storm system as it tracks across northern Iowa, southern Minnesota and western Wisconsin this afternoon through tonight. Several global models and CAMs are hinting at periods of heavy rainfall with this system, with the latest WPC outlook highlighting an area of potentially 1.50-2.00 inches over eastern Minnesota and western Wisconsin. With high soil moisture across the area from previous rainfall and snow, much of the rain that falls will end up as runoff, and will flow in local rivers and tributaries. RFC ensembles are beginning to pick up on this potential heavy rainfall with morning runs, and are showing significant rises from Dubuque LD 11 to Camanche this weekend and early next week. It is important to note that these solutions are based on forecast upstream rainfall, and will likely see a bit of change over the next 24 hours as the rain falls over the basin. Therefore, confidence is low on seeing these significant rises along the Mississippi, and the latest river level forecasts has been held back a bit from ensembles. Please stay tuned to later forecasts and discussions. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...McClure AVIATION...12 HYDROLOGY...Speck
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 346 PM CDT Wed Apr 17 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-182100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 346 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT An isolated severe storm is possible this evening, with the primary threat large hail. Flooding continues on the Mississippi River. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this evening.
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT Wed Apr 17 2019
IAC019-172330-
Buchanan-
543 PM CDT Wed Apr 17 2019
...A STRONG THUNDERSTORM WILL AFFECT ...
At 542 PM CDT, a strong thunderstorm was located over La Porte City,
or 13 miles southeast of Waterloo, moving northeast at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Independence, Jesup, Fairbank, Winthrop, Hazleton, Quasqueton,
Lamont, Brandon, Rowley, Aurora, Stanley, Lime Creek County Park,
Winthrop Golf Course, Wapsipinicon Golf Course, Fontana County Park,
Littleton, Monti, Buchanan County Fairgrounds, Otterville and
Independence Airport.
This includes Interstate 380 between mile markers 49 and 55.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4235 9160 4230 9188 4230 9206 4247 9206
4247 9208 4264 9208 4264 9161
TIME...MOT...LOC 2242Z 249DEG 30KT 4234 9219
ErvinSpecial Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT Wed Apr 17 2019
IAC019-172330-
Buchanan-
543 PM CDT Wed Apr 17 2019
...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN COUNTY...
At 543 PM CDT, a strong thunderstorm was located over La Porte City,
or 13 miles southeast of Waterloo, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Independence, Jesup, Fairbank, Winthrop, Hazleton, Quasqueton,
Lamont, Brandon, Rowley, Aurora, Stanley, Lime Creek County Park,
Winthrop Golf Course, Wapsipinicon Golf Course, Fontana County Park,
Littleton, Monti, Buchanan County Fairgrounds, Otterville and
Independence Airport.
This includes Interstate 380 between mile markers 49 and 55.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4235 9160 4230 9188 4230 9206 4247 9206
4247 9208 4264 9208 4264 9161
TIME...MOT...LOC 2243Z 249DEG 30KT 4235 9218
ErvinSpecial Weather Statement National Weather Service Quad Cities IA/IL 550 PM CDT Wed Apr 17 2019 IAC011-095-172330- Benton-Iowa- 550 PM CDT Wed Apr 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BENTON AND NORTHERN IOWA COUNTIES UNTIL 630 PM CDT... At 550 PM CDT, a strong thunderstorm was located over Belle Plaine, or 14 miles northwest of Marengo, moving east at 40 mph. Wind gusts of 50 to 55 mph and half inch hail are possible with this storm. Locations impacted include... Marengo, Belle Plaine, Atkins, Walford, Shellsburg, Newhall, Blairstown, Van Horne, Keystone, Norway, Luzerne, Amana, Middle Amana, South Amana, Homestead, West Amana, Upper South Amana, East Amana, Hannen Lake Park and Watkins. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4204 9229 4210 9184 4173 9184 4180 9230 TIME...MOT...LOC 2250Z 268DEG 34KT 4191 9231 Gibbs
Special Weather Statement
National Weather Service Quad Cities IA/IL
626 PM CDT Wed Apr 17 2019
IAC095-103-113-180030-
Johnson-Linn-Iowa-
626 PM CDT Wed Apr 17 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JOHNSON...SOUTHERN LINN
AND IOWA COUNTIES UNTIL 730 PM CDT...
At 626 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Palo to near Walford to near Conroy
to Millersburg to near What Cheer. Movement was east at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Cedar Rapids, Iowa City, Marengo, Marion, Coralville, North Liberty,
Hiawatha, Mount Vernon, Robins, Williamsburg, Lisbon, Fairfax, Solon,
Tiffin, Ely, Walford, Springville, University Heights, North English
and Palo.
This includes the following highways...
Interstate 80 in Iowa between mile markers 210 and 253.
Interstate 380 between mile markers 1 and 31.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4166 9230 4173 9214 4186 9196 4186 9183
4212 9183 4213 9137 4167 9137 4151 9151
4151 9230
TIME...MOT...LOC 2326Z 277DEG 31KT 4204 9175 4191 9182 4173 9206 4159
9217 4145 9236
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
708 PM CDT Wed Apr 17 2019
IAC061-180045-
Dubuque-
708 PM CDT Wed Apr 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUBUQUE COUNTY
UNTIL 745 PM CDT...
At 708 PM CDT, a strong thunderstorm was located over New Vienna, or
13 miles south of Guttenberg, moving east at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
New Vienna, Holy Cross, Luxemburg, Rickardsville, Sherrill,
Sageville, Balltown, Durango, Bankston Park, Mud Lake Park, Cottage
Hill, Finley's Landing Park, New Wine Park, Waupeton, Five Points and
East Rickardsville.
LAT...LON 4264 9071 4259 9068 4256 9066 4253 9113
4265 9113 4265 9090 4268 9090
TIME...MOT...LOC 0008Z 252DEG 35KT 4259 9113
ErvinThe Quad Cities radar (KDVN), 115 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815925, 815926.